Alert archive / Pennsylvania / Flash Flood Warnings in 2011

Flash Flood Warning 102, NWS Binghamton, NY

September 8, 2011Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Sep 8, 2011, 7:59 AM EDT for Luzerne County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2011, 7:59 AM EDT (11:59 UTC)
Expired
Sep 8, 2011, 2:00 PM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 12.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2011-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2011-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WGUS51 KBGM 081159
FFWBGM
PAC079-081800-
/O.NEW.KBGM.FF.W.0102.110908T1159Z-110908T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
759 AM EDT THU SEP 8 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 200 PM EDT THURSDAY.

* AT 753 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  ANOTHER AREA OF EXCESSIVE RAINFALL MOVING INTO LUZERNE COUNTY.
  AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED BY LATE MORNING
  IN THE LUZERNE COUNTY. 

  THIS IS A FLASH FLOOD EMERGENCY FOR ALL OF LUZERNE COUNTY. 
  
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AVOCA...
  DALLAS...DUPONT...EDWARDSVILLE...MOUNTAIN TOP...HARVEYS LAKE...
  HAZLETON...LARKSVILLE...LUZERNE...NANTICOKE...PITTSTON...PLAINS...
  SHICKSHINNY...SWOYERSVILLE...WILKES-BARRE AND WYOMING.

MAJOR FLOODING OF STREAMS...CREEKS...URBAN...AND POOR 
DRAINAGE AREAS IS LIKELY OVER A LARGE PART OF LUZERNE COUNTY. 
THE IS A VERY DANGEROUS LIFE-THREATENING FLOODING SITUATION. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE MAJOR FLOODING OF 
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 4095 7620 4113 7624 4113 7628 4121 7633
      4136 7629 4137 7628 4138 7602 4142 7584
      4139 7582 4134 7569 4119 7565 4115 7560
      4112 7563 4113 7568 4110 7575 4105 7577
      4101 7573 4095 7586 4090 7602

$$

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 5:01 AM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Sep 8, 5:01 AM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
501 AM EDT THU SEP 8 2011

.SYNOPSIS...
HEAVY RAIN WILL CONTINUE OVERNIGHT...WITH MAJOR FLOODING
PERSISTING THROUGH AT LEAST THURSDAY. ALTHOUGH THE STEADIEST RAIN
SHOULD TAPER OFF BY THURSDAY AFTERNOON...THE CHANCE OF SHOWERS OR
THUNDERSTORMS WILL LINGER THROUGH WEEK'S END.

&&

.NEAR TERM /UNTIL NOON TODAY/...
450 AM UPDATE...NEW TRAIN OF HEAVY RAIN HAS DEVELOPED ALONG THE
EASTERN SEABOARD, THROUGH NJ AND FEEDING INTO PIKE, SULLIVAN, AND
DELAWARE COUNTIES. DOWNPOURS WITHIN THIS RAIN BAND ARE PRODUCING
NEW RAIN ACCUMULATIONS OF OVER 1.50 INCHES PER HOUR.

NO MODELS SEEM TO BE HANDLING THIS NEW PRECIP BAND AT ALL. THE
NAM HAS A MAX OVER SOUTHEASTERN NY, BUT HAS NO CONCEPT OF THE
TRAIN FROM THE SOUTH. VERY FRUSTRATING AS WE ARE ESSENTIALLY
WORKING WITHOUT USEFUL GUIDANCE AT THE MOMENT.

THIS AREA IS ROUGHLY IN LINE WITH THE BEST OBSERVED VERTICAL
DISPLACEMENT, AND DOES RIDE ACROSS THE SURFACE FRONT FROM THE
DELMARVA INTO NJ. IT APPEARS CONVERGENCE IN THIS AREA IS CAUSING
AN ENHANCEMENT OF THE BAND, AND IT COULD BE THAT THE UL TROF OVER
THE OHIO VALLEY HAS SHIFTED SLIGHTLY EASTWARD...PUSHING THE
"SQUEEZE AREA" TO THE EAST.

UPDATED THE GRIDS TO BRING THIS BAND INTO OUR SERN ZONES THROUGH
MID MORNING.

305 AM UPDATE...A LONG TRAIN OF HEAVY RAIN CONTINUES TO STREAM OUT
OF NORTHERN MD TOWARD NY/PA, ALMOST EXACTLY ALONG THE SAME PATH
THAT HAS DELUGED AREAS OVER THE LAST 24 HOURS. THE PROBLEM
CONTINUES TO BE THE TROPICAL MOISTURE TRAPPED BETWEEN SYSTEMS,
RIDING NORTHWARD WITHIN THE NEARLY STATIONARY UL JET ENTRANCE REGION.

THE ONLY POTENTIAL GOOD NEWS IS THAT THE MODELS SHOW A SLIGHT
SHIFT IN THE JET AFTER 12Z...POTENTIALLY ROBBING THE MOISTURE
STREAM OF ENHANCED LIFT AND WEAKENING THE NORTHWARD STREAMING OF
HIGH PWATS.

WITH THIS IN MIND WE ARE KEEPING A VERY HEAVY RAIN BAND INTO THE
SOUTHERN TIER OF NY THROUGH 12Z, THEN FORECASTING THE BAND TO
BECOME DISORGANIZED BETWEEN 12Z AND 16Z. BY AFTERNOON, THE
PRECIPITATION SHOULD BE SHOWERY IN NATURE.

WE ARE CONVINCED THERE WILL BE ADDITIONAL FLASH FLOODING AFTER THE
BAND BECOMES DISORGANIZES...BUT THERE IS NO WAY TO PREDICT AS OF
YET WHERE THIS WILL OCCUR.

815 PM UPDATE... AFTER A BRIEF LULL IN THE HEAVIER RAIN EARLIER
THIS EVE...ANOTHER ENHANCED BAND IS ABT READY TO COME BACK INTO NE
PA AND THE SRN TIER. A LONG AXIS OF MOIST IS STILL STREAMING INTO THE
WELL DEVELOPED JET ENTRANCE RGN...WITH LEE'S REMNANTS...AND
KATIA'S MOIST STREAM STILL AT PLAY. NOT GOOD. FLOODING PROBLEMS
WILL ONLY WORSEN LATER THIS EVE.

TOWARDS 09-12Z...WE TRIED TO SHOW A BACK EDGE TO THE +RA COMING
INTO THE CWA FROM THE SSW. UNFORTUNATELY...HVY SHWRS/TSTMS ARE
STILL TRAINING THRU VA/ERN MD...SO WE'LL SEE HOW THINGS TRANSPIRE
AS THE NIGHT PROGRESSES.

&&

.SHORT TERM /NOON TODAY THROUGH SATURDAY/...
DESPITE OVERCAST CLOUD FORECAST, WE ARE PREDICTING TEMPS WILL RISE
INTO THE LOWER 70S TODAY AS RAIN BAND DISORGANIZES INTO GENERAL
SHOWERS. HINTS OF THIS ARE ALREADY EVIDENT IN AREAS SEEING BREAKS
IN THE RAIN OVERNIGHT...TEMPS ARE RISING.

FORECAST MAX TEMPS OF 71-74F GENERALLY EQUATE TO A FEW HUNDRED
JOULES OF CAPE AND NEGATIVE LI'S. SO WE EXPECT A FEW THUNDERSTORMS
TO FORM DURING THE AFTERNOON HOURS INTO EARLY EVENING. ANY OF
THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO CAUSE ADDITIONAL
FLASH FLOODING. ADDITIONAL CONCERN IS SHORT MBE VECTORS. LITTLE TO
NO SEVERE POTENTIAL GIVEN HORRIBLE SHEAR PROFILE.

MOSTLY CLOUDY AND SHOWERY CONDITIONS FORECAST INTO SATURDAY, WITH
TEMPS RISING INTO THE MIDDLE 70S FOR FRIDAY AND SATURDAY
AFTERNOON. AGAIN EXPECT A FEW THUNDERSTORMS TO FORM DURING THE
AFTERNOON HOURS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LOW CONFIDENCE XTNDD PD AS WEAK UPR RDG TRIES TO HOLD OFF ADTNL
TROPICAL MOISTURE. GFS IS COMPLETELY DFRNT THAN THE ECMWF WITH A
FAST MVG NRN STREAM WV ON MON BRINGING BRIEF PD OF RAIN. FOR
NOW...HAVE LEANED TWRD THE ECMWF SOLN THAT KEEPS MOST OF THE
MOISTURE SOUTH OF THE REGION THRU THE PD. THIS AGREES BETTER WITH
THE PRVS FCST...AND SURROUNDING OFFICES. FLWD HPC GUID FOR TEMPS.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
BAND OF RAIN WITH OCCASIONAL BURSTS OF VERY HEAVY RAIN WILL
CONTINUE TO EFFECT THE TAF SITES THROUGH 15Z THURSDAY. THE RAIN
SHOULD DIMINISH TO SHOWERS THURSDAY AFTERNOON. CONDITIONS ARE
MOSTLY MVFR THROUGH 13Z WITH OCNL IFR IN HEAVY RAIN BURSTS AND VFR
WHEN THE RAIN BECOMES LIGHTER. CONDITIONS SHOULD IMPROVE TO MAINLY
VFR DURING THE AFTERNOON THURSDAY ALTHOUGH THERE WILL STILL BE
SCATTERED SHOWERS IN THE AREA WITH LOCALIZED HEAVY RAIN.

OUTLOOK...

WED NGT INTO THU NGT...MVFR AND IFR IN SHOWERS AND FOG.

FRI TO SAT...VFR/MVFR WITH SEMITROPICAL MOISTURE STILL HERE AND
SOME SHOWERS.

SUN/MON...VFR.

&&

.HYDROLOGY...
420 PM UPDATE... RAINFALL FROM TODAY SO FAR (3-6")...WITHIN
THE HEAVIER PCPN BAND...PLUS ADDITIONAL EXPECTED QPF THROUGH
06-12Z...IS NOW EXPECTED TO PRODUCE MAJOR/NEAR RECORD FLOODING IN
THE SUSQ BASIN. MDT-MAJ FLOODING IS FORESEEN ON THE UPPER
DEL...WITH ONLY SIG IN-BANKFUL RISES ON MUCH OF THE CHEMUNG.

OF COURSE...FLASH FLOODING IS QUITE SUBSTANTIAL...AND ONGOING FOR
MOST OF THE CWA.

EMBEDDED CONVECTIVE ELEMENTS COMING NWD FROM PA...WILL ONLY ADD TO
THE FLOOD MISERY LATE THIS AFTN/EVE.

REFER TO THE LATEST FLOOD WARNINGS FOR SPECIFIC RIVER PT INFO
(ALBFLWBGM)...AND FLASH FLOOD WARNINGS/EMERGENCIES FOR FLASH FLOOD
INFO (ALBFFWBGM).

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ038>040-043-044-047-
     048-072.
NY...FLOOD WATCH THROUGH THIS AFTERNOON FOR NYZ009-015>018-022>025-
     036-037-044>046-055>057-062.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...DGM
AVIATION...MSE
HYDROLOGY...
Hazardous weather outlook, Sep 8, 3:21 AM EDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
321 AM EDT THU SEP 8 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-090730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
321 AM EDT THU SEP 8 2011

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAIN SPOTTERS ARE
ENCOURAGED TO FORWARD THEIR REPORTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Sep 8, 7:08 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
708 AM EDT THU SEP 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     FLOOD            WALTON                  42.17N  75.13W
09/08/2011                   DELAWARE           NY   PUBLIC

&&

BLL
Local storm report, Sep 8, 7:22 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
722 AM EDT THU SEP 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     HEAVY RAIN       MONTROSE                41.83N  75.88W
09/08/2011  M7.42 INCH       SUSQUEHANNA        PA   PUBLIC

            STORM TOTAL SO FAR

&&

BLL
Local storm report, Sep 8, 7:26 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
726 AM EDT THU SEP 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HEAVY RAIN       ELMIRA                  42.09N  76.81W
09/08/2011  M7.50 INCH       CHEMUNG            NY   PUBLIC

            STORM TOTAL SO FAR

&&

BLL
Local storm report, Sep 8, 7:27 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
727 AM EDT THU SEP 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     HEAVY RAIN       APALACHIN               42.07N  76.17W
09/08/2011  M10.39 INCH      TIOGA              NY   PUBLIC

            STORM TOTAL SO FAR

&&

BLL
Local storm report, Sep 8, 7:38 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
738 AM EDT THU SEP 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     HEAVY RAIN       GLEN WILD               41.65N  74.60W
09/08/2011  M4.19 INCH       SULLIVAN           NY   TRAINED SPOTTER

            STORM TOTAL SO FAR

&&

BLL
Local storm report, Sep 8, 7:41 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
741 AM EDT THU SEP 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     HEAVY RAIN       ALBA                    41.70N  76.83W
09/08/2011  M9.00 INCH       BRADFORD           PA   PUBLIC

            STORM TOTAL SO FAR

&&

BLL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 9:24 PM EDTFlash Flood WarningBGMLackawanna, Luzerne, Susquehanna, Wyoming6 hr
Sep 7, 10:05 PM EDTRiver Flood WarningBGMBradford11 hr
Sep 8, 3:33 AM EDTFlash Flood WarningBGMSusquehanna12 hr
Sep 8, 3:51 AM EDTAreal Flood AdvisoryBGMPike6 hr
Sep 8, 4:17 AM EDTFlash Flood WarningBGMPike, Wayne6 hr
Sep 8, 8:27 AM EDTFlash Flood WarningBGMBradford, Susquehanna, Wyoming6 hr
Sep 8, 8:58 AM EDTFlash Flood WarningBGMLackawanna6 hr
Sep 8, 9:40 AM EDTFlash Flood WarningBGMPike, Wayne6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.